Flash Flood, Perry
- When
- May 6, 8:52 PM CST to 10:30 PM CST
- Where
- Perry County, Tamaroa
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Thunderstorms with very heavy rain dumped estimated rainfall amounts of 2 to 4 inches in a few hours across parts of southern Illinois. Water was reported over many roads.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms with very heavy rain dumped estimated rainfall amounts of 2 to 4 inches in a few hours across parts of southern Illinois. Water was reported over many roads. Parts of U.S. Highway 51 were flooded between Du Quoin and Tamaroa in Perry County. In Hardin County, many county roads were closed after being flooded or washed out. A motorist was stranded in high water along a street in Anna in Union County. A weather observer in Anna measured nearly 7 inches of rain during the week ending May 7.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 6 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER. MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE WITH PART OF THE AREA IN MODERATE RISK. FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS. ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON SATURDAY. THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY RAINFALL. AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE THROUGH THURSDAY. .PAH...NONE. PS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT TUE MAY 6 2003 ...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT... ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700 PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL. THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY. HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM TAMMS IL FUNNEL CLOUD
05/06/03 ALEXANDER REPORTED BY POLICE
0910 PM 2W TAMMS IL FUNNEL CLOUD
05/06/03 ALEXANDER REPORTED BY POLICE THE
EXACT LOCATION WAS 5
MILES NORTH OR OLIVE
BRANCH AND 2 MILES WEST
OF TAMMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM CYPRESS IL 0.75 INCH HAIL
05/06/03 JOHNSON REPORTED BY EOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM 1N MOUNDS CITY IL FUNNEL CLOUD
05/06/03 PULASKI REPORTED BY PULASKI
COUNTY SHERIFFS OFFICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
939 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM SILVA MO 0.88 INCH HAIL
05/06/03 WAYNE REPORTED BY WAYNE COUNTY
SHERIFFS OFFICE
0936 PM MURPHYSBORO IL FUNNEL CLOUD
05/06/03 JACKSON REPORTED BY TRAINED
SPOTTERS...LOCATION WEST
OF MURPHYSBORO AND SOUTH
SOUTWEST OF MURPHYSBOROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 PM CASTOR RIVER MO 1.00 INCH HAIL
05/06/03 BOLLINGER REPORTED BY EOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM PATTERSON MO 0.88 INCH HAIL
05/06/03 WAYNE REPORTED BY TRAINED
SPOTTERThe Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
9 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352621, 5352624, 5352625, 5352622, 5352623, 5352628, 5352627, 5352626, 5352713.